HSR&D Citation Abstract
Search | Search by Center | Search by Source | Keywords in Title
Physicians' Perceptions of Proton Pump Inhibitor Risks and Recommendations to Discontinue: A National Survey.
Kurlander JE, Rubenstein JH, Richardson CR, Krein SL, De Vries R, Zikmund-Fisher BJ, Yang YX, Laine L, Weissman A, Saini SD. Physicians' Perceptions of Proton Pump Inhibitor Risks and Recommendations to Discontinue: A National Survey. The American journal of gastroenterology. 2020 May 1; 115(5):689-696.
To provide contemporary estimates of internists' perceptions of adverse effects associated with proton pump inhibitors (PPIs) and self-reported clinical use.
We invited 799 internists, including specialists and postgraduate trainees, to complete an online survey. Topics included perceptions of PPI adverse effects (AEs) and effectiveness for upper gastrointestinal bleeding (UGIB) prevention, changes in prescribing, and management recommendations for patients using PPIs for gastroesophageal reflux disease or UGIB prevention. We used logistic regression to identify factors associated with appropriate PPI continuation in the scenario of a patient at high risk for UGIB.
Among 437 respondents (55% response rate), 10% were trainees and 72% specialized in general medicine, 70% were somewhat/very concerned about PPI AEs, and 76% had somewhat/very much changed their prescribing. A majority believed PPIs increase the risk for 6 of 12 AEs queried. Fifty-two percent perceived PPIs to be somewhat/very effective for UGIB prevention. In a gastroesophageal reflux disease scenario in which PPI can be safely discontinued, 86% appropriately recommended PPI discontinuation. However, in a high-risk UGIB prevention scenario in which long-term PPI use is recommended, 79% inappropriately recommended discontinuation. In this latter scenario, perceived effectiveness for bleeding prevention was strongly associated with continuing PPI (odds ratio 7.68, P < 0.001 for moderately; odds ratio 17.3, P < 0.001 for very effective). Other covariates, including concern about PPI AEs, had no significant association.
Most internists believe PPIs cause multiple AEs and recommend discontinuation even in patients at high risk for UGIB. Future interventions should focus on ensuring that PPIs are prescribed appropriately according to individual risks and benefits.